Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 62, NWS Las Vegas, NV

August 9, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 9, 2008, 3:47 PM MST for Mohave County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 3:47 PM MST (22:47 UTC)
Expired
Aug 9, 2008, 5:45 PM MST
In force
118 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 91 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 092247
FFWVEF
AZC015-100045-
/O.NEW.KVEF.FF.W.0062.080809T2247Z-080810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
347 PM MST SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 545 PM MST.

* AT 341 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE GRAND WASH CLIFFS 
  EAST OF ANTARES ROAD ABOUT 5 MILES NORTH OF ROUTE 66. THIS STORM 
  HAS DUMPED VERY HEAVY RAIN INTO THE TRUXTON WASH...WHICH FLOWS 
  ACROSS ANTARES ROAD ON ITS WAY TO RED LAKE.

* LOCATIONS IMPACTED INCLUDE...ANTARES ROAD.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3564 11403 3564 11380 3542 11370 3542 11395

$$

MORGAN
2 follow-up statements
000
WGUS75 KVEF 092346
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
446 PM PDT SAT AUG 9 2008

AZC015-100045-
/O.CON.KVEF.FF.W.0062.000000T0000Z-080810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
446 PM MST SAT AUG 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 440 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM WHICH DUMPED VERY HEAVY RAIN OVER ANTARES ROAD 
HAD WEAKENED. HOWEVER...WATER IS LIKELY STILL FLOWING OUT OF THE 
GRAND WASH CLIFFS IN THE TRUXTON WASH...WHICH CROSSES ANTARES ROAD. 
SINCE WATER MAY STILL BE FLOWING OVER THE ROAD...THE FLASH FLOOD 
WARNING WILL REMAIN IN EFFECT.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY
FLOWING WATER CAN CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3564 11403 3564 11380 3542 11370 3542 11395

$$

MORGAN
000
WGUS75 KVEF 100036
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
536 PM PDT SAT AUG 9 2008

AZC015-100045-
/O.EXP.KVEF.FF.W.0062.000000T0000Z-080810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
536 PM MST SAT AUG 9 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST FOR CENTRAL 
MOHAVE COUNTY...

AT 535 PM MST...RADAR INDICATED THAT RAIN HAD ENDED IN THE WARNED 
AREA. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE 
AT 545 PM.

LAT...LON 3564 11403 3564 11380 3542 11370 3542 11395

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:15 PM MST, 32 minutes earlier.

Area forecast discussion, Aug 9, 3:15 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PDT SAT AUG 9 2008

.SYNOPSIS...A DRIER AND MORE STABLE ATMOSPHERE OVER SOUTHERN NEVADA
WILL CONTINUE TO WORK EAST MONDAY AND TUESDAY. ANY THUNDERSTORMS ON
MONDAY WILL BE CONFINED TO THE HIGHER TERRAIN OF NORTHWEST ARIZONA.
THE DRYING PERIOD WILL BE SHORT-LIVED HOWEVER AS MONSOON MOISTURE
WILL RETURN DURING THE SECOND HALF OF THE WEEK.
&&

.SHORT TERM...ISOLATED THUNDERSTORMS CONFINED TO EASTERN MOHAVE AND
FAR EASTERN SAN BERNARDINO COUNTIES THIS AFTERNOON. STORMS WILL
CONTINUE UNTIL 7 OR 8 PM THIS EVENING THEN DISSIPATE. MUCH DRIER AND
STABLE CONDITIONS EXIST ACROSS THE REST OF THE AREA. MODELS IN GOOD
AGREEMENT MOVING A TROUGH ACROSS THE PACIFIC NORTHWEST TONIGHT AND
MONDAY. RIDGE WILL FLATTEN WITH AXIS BECOMING ORIENTATED E-W ACROSS
SOUTHERN CALIFORNIA/ARIZONA. DRY WESTERLY FLOW WILL SPREAD EAST INTO
NORTHWEST ARIZONA LIMITING ANY THUNDERSTORMS TO THE HIGHER TERRAIN
MONDAY. DRY/STABLE ALL AREAS TUESDAY. AS WE DRY OUT TEMPERATURES
WILL WARM SEVERAL DEGREES ABOVE NORMAL MONDAY AND TUESDAY.

.LONG TERM...MEDIUM RANGE MODELS FORECAST SOME MAJOR DIFFERENCES ON
THE LARGE SCALE BUT REGARDLESS THEY ARE INDICATING A RETURN OF
MOISTURE BY MIDWEEK. HIGH PRESSURE CENTERED OVER THE SOUTHERN CWA
SUPPRESSES MOISTURE TO THE SOUTH ON TUESDAY. THIS SHOULD ALLOW
TEMPERATURES TO WARM ABOVE NORMAL AND CONFINE ANY THUNDERSTORM
ACTIVITY TO THE EXTREME SOUTHEAST AREAS AT BEST. THIS HIGH PRESSURE
AREA DRIFTS TO THE EAST WEDNESDAY AND THURSDAY AND IS REPLACED BY
STRONGER HIGH PRESSURE CENTERED OVER THE WESTERN CONUS. THE STRENGTH
OF THE RIDGE IS IN QUESTION HOWEVER WITH THE ECMWF AND GFS ENSEMBLE
MEAN MUCH STRONGER THAN THE GFS. THE PROBLEM APPEARS TO BE IN HOW
EACH MODEL RESOLVES AN AREA OF LOW PRESSURE MOVING OUT OF CANADA AND
INTO THE NORTHERN PLAINS. THE DEPTH OF THIS FEATURE WILL LIKELY
DETERMINE THE AMPLITUDE OF THE HIGH. ONLY MADE MINOR CHANGES TO THE
INHERITED GRIDS WHICH CALL FOR A RETURN OF MID/HIGH LEVEL MOISTURE
TUESDAY FOLLOWED BY THUNDERSTORMS BEGINNING IN MOHAVE COUNTY
WEDNESDAY AND THEN EXPANDING NORTH AND WEST LATE IN THE WEEK.
&&

.AVIATION...FOR MCCARRAN...MOSTLY CLEAR SKIES AND SOUTHERLY WINDS
EXPECTED OVER THE NEXT COUPLE OF DAYS WITH NO THUNDERSTORM ACTIVITY.
THE PEACH SPRINGS CORRIDOR WILL REMAIN SOMEWHAT ACTIVE INTO THE
EARLY EVENING AND FIRE AGAIN SUNDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS TO BE CONFINED TO MAINLY MOHAVE COUNTY
THROUGH THE REST OF THE AFTERNOON WITH BRIEF HEAVY RAIN AND GUSTY
ERRATIC WINDS THE PRIMARY CONCERN. DRY CONDITIONS EXPECTED ELSEWHERE
UNDER CLEAR SKIES. WINDS WILL GENERALLY BE FROM THE SOUTH EACH
AFTERNOON WITH GUSTS TO 20 KTS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/SALMEN/LINDAMAN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 9, 6:32 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
632 AM PDT SAT AUG 9 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-100400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
632 AM PDT SAT AUG 9 2008 /632 AM MST SAT AUG 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL LEAD TO SCATTERED THUNDERSTORMS...
ACROSS NORTHWEST ARIZONA...EXTREME SOUTHEAST SAN BERNARDINO
COUNTY AND SOUTHERN NEVADA DURING THE AFTERNOON AND EVENING.
LOCALLY HEAVY RAIN IS POSSIBLE FROM THESE THUNDERSTORMS...
RESULTING IN A THREAT FOR ISOLATED FLASH FLOODING.

MOSTLY CLEAR SKIES ARE EXPECTED OVER THE WESTERN PORTION OF THE
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS MOHAVE COUNTY ARIZONA THROUGH FRIDAY. HOWEVER
DRIER AIR MOVING INTO THE AREA SHOULD BRING AN END TO THE SHOWERS
AND THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA SUNDAY THROUGH
WEDNESDAY. A RETURN OF MOISTURE MAY ONCE AGAIN BRING THUNDERSTORMS
BACK INTO SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:04 PM MSTSevere Thunderstorm WarningVEFMohave41 min
Aug 8, 6:56 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 8, 7:33 PM MSTAreal Flood AdvisoryVEFMohave79 min
Aug 8, 7:49 PM MSTFlash Flood WarningVEFMohave85 min
Aug 8, 8:51 PM MSTFlash Flood WarningVEFMohave114 min
Aug 9, 3:14 PM MSTSevere Thunderstorm WarningVEFMohave31 min
Aug 9, 4:03 PM MSTFlash Flood WarningVEFMohave117 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.